Colorado, 2010

Hail in Colorado, April 13, 2010

April 13, 2010 · NWS PUB · 6 events in 1 county or zone

A severe thunderstorm produced large hail in central Kiowa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm produced large hail in central Kiowa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 13, 2:32 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 13, 2:32 PM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
332 PM MDT TUE APR 13 2010

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

WILL KEEP THIS BRIEF DUE TO ONGOING ACTIVE WEATHER.  HAVE RECENTLY
EXPANDED EXISTING RED FLAG WARNING TO ALSO INCLUDE FIRE WEATHER ZONE
226(NORTHERN EL PASO COUNTY) AND HAVE HOISTED A HIGH WIND WARNING
FOR PUBLIC ZONES 83>86...89 AND 93>99 UNTIL 9 PM MDT.

SHORT TERM METEOROLOGICAL ISSUES IN ADDITION TO PREVIOUSLY MENTIONED
ONGOING FIRE WEATHER AND HIGH WIND CONCERNS INCLUDE POPS...INCLUDING
POTENTIAL NEAR SEVERE TO SEVERE THUNDERSTORMS...ESPECIALLY OVER
PORTIONS OF ZONES 89 AND 93>99 AND TEMPERATURES.

RECENT NEAR REAL-TIME MESOANALYSIS OVER THE FAR EASTERN PLAINS
INDICATES THAT 20Z MULI'S ARE IN THE -2 TO -5 RANGE...MUCAPES ARE IN
THE 1000 TO 2000 J/KG IN COMBINATION WITH BULK SHEARS OF AROUND 30
KNOTS.  LATEST MODELS SUGGEST THAT CONVECTIVE STORMS SHOULD DEVELOP
OVER THE FAR SOUTHEASTERN COLORADO PLAINS FROM LATER THIS AFTERNOON
INTO THIS EVENING AND HAVE ADDED SOME EVENING SEVERE WORDING INTO
THE IMPENDING GRIDS/ZONES TO ACCOUNT FOR THIS POSSIBILITY.  AREAS TO
THE WEST OF THIS AREA SHOULD NOTE GENERALLY LOW-GRADE TO NIL POPS
TONIGHT.

BY WEDNESDAY AFTERNOON...ANOTHER ROUND OF STRONG TO POSSIBLY NEAR
SEVERE/SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER EASTERN
PORTIONS OF THE CWFA...ESPECIALLY FAR EASTERN SECTIONS...WHILE
WESTERN AREAS REMAIN DRY.  FINALLY...TEMPERATURES A CATEGORY OR TWO
COOLER ARE EXPECTED OVER MOST AREAS TOMORROW.

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

WED NIGHT A PLUME OF MSTR WL CONTINUE STREAMING OVR MAINLY THE FAR
SOUTHEASTERN COLORADO PLAINS THRU THE NIGHT...WITH A WEAK SHRTWV
TROF TRACKING ACRS THE FAR SE CORNER OF THE STATE. AS A RESULT
THERE SHOULD BE THE POTENTIAL FOR ISOLD TO SCT SHOWERS AND TSTMS
ACRS THE SOUTHEAST PLAINS...ESPECIALLY IN THE THE EVENING HOURS.
THU ANOTHER WEAK SHORTWAVE TROF WL MOVE ACRS THE SE PLAINS AND A
FRONT WL ALSO MOVE SOUTH INTO THE AREA...WITH LOW LEVEL UPSLOPE
FLOW DEVELOPING. THERE WL BE ENOUGH MSTR STILL OVR THE SE
PLAINS...THAT WITH THE UPSLOPE FLOW WE WL LIKELY SEE ISOLD TO SCT
SHOWERS AND STORMS DEVELOP ALONG AND NR THE SERN MTS AND COULD SEE
SOME ACRS ALL THE REST OF THE SE PLAINS...WHILE WRN AREAS SHOULD
BE DRY. THU WL BE ANOTHER WARM DAY WITH HIGHS OVR THE LOWER
ELEVATIONS AND THE HIGH VALLEYS MAINLY IN THE 60S TO LOWER 70S.
THE INFLUENCES OF THE SHRTWV TROF AND UPSLOPE ARE EXPECTED TO
CONTINUE THRU THE NIGHT WITH CHANCES FOR PCPN. ON FRIDAY AN UPR
RIDGE WL BE OVR THE AREA...WITH AN UPR TROF LYING FROM WRN NV TO
BAJA CA. SOUTHERLY FLOW WL BE BRINGING MSTR UP OVR THE FORECAST
AREA ON FRI AND SHOULD SEE ISOLD TO SCT PCPN MOST OF THE AREA IN
THE AFTERNOON. FRI NIGHT THAT UPR TROF TO OUR WEST WL MOVE OVR CO
AND WL BE TRANSLATING EWRD ACRS THE AREA THRU THE DAY SAT...WITH
PROBABLY WIDESPREAD CHANCES FOR PCPN. TEMPS BOTH FRI AND SAT WL BE
COOLER...MAINLY UPR 50S TO LOWER 60S FOR HIGHS. THERE ARE
SIGNIFICANT MODEL DIFFERENCES SUN THRU TUE SO WL NOT MAKE MANY
CHANGES AND WL KEEP SOME ISOLD POPS IN THE FORECAST.

&&

.AVIATION...

CONTINUED STRONG AND GUSTY WINDS...AT TIMES GUSTING TO NEAR 60 MPH
AT THE KCOS AND KPUB AND 50 MPH AT KALS IS THE PRIMARY CONCERN OVER
THE TAF SITES TONIGHT...ESPECIALLY UNTIL APPROXIMATELY 03Z/14TH.
AFTER 03Z/14TH EXPECT WINDS TO DECREASE RATHER RAPIDLY.  ISOLATED TO
SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL ALSO BE
POSSIBLE TONIGHT...ESPECIALLY OVER THE FAR SOUTHEASTERN COLORADO
PLAINS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ083>086-089-
093>099.

RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ226>232.

&&

77/28
Hazardous weather outlook, Apr 13, 5:44 PM MST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
644 PM MDT TUE APR 13 2010

COZ058>089-093>099-150045-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
644 PM MDT TUE APR 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

STRONG AND POTENTIALLY DAMAGING WIND GUSTS WILL BE POSSIBLE EARLY
THIS EVENING ACROSS THE SOUTHEAST PLAINS. SEVERAL WIND GUSTS TO
BETWEEN 55 AND 65 MPH HAVE ALREADY BEEN REPORTED ACROSS SOUTHEAST
COLORADO TODAY WITH THE STRONGEST GUSTS REPORTED AROUND THE
LAMAR AREA. THESE GUSTS ARE EXPECTED TO CONTINUE THROUGH THE LATE
AFTERNOON AND EVENING.

STRONG WINDS COMBINED WITH LOW HUMIDITIES WILL RESULT IN HIGH FIRE
DANGER ALONG THE INTERSTATE 25 CORRIDOR AND ADJACENT PLAINS. THESE
CONDITIONS WILL BE MOST EXTREME ALONG AND WEST OF A DRY LINE
LOCATED FROM HASWELL...TO LA JUNTA TO KIM. EXPLOSIVE FIRE GROWTH
WILL BE POSSIBLE SHOULD ANY FIRES START.

EAST OF THE DRY LINE...STRONG THUNDERSTORMS WILL BE POSSIBLE
ACROSS PORTIONS OF KIOWA...BENT...PROWERS...AND BACA COUNTIES.
THUNDERSTORMS MAY HELP ENHANCE THE ALREADY WINDY CONDITIONS
RESULTING IN GUSTS OVER 60 MPH. HAIL UP TO 1 INCH IN DIAMETER AND
DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE. THE
AREA WITH THE GREATEST POTENTIAL FOR STRONG THUNDERSTORMS WILL BE
ACROSS KIOWA COUNTY.

ANOTHER 1 TO 3 INCHES OF SNOWFALL WILL BE POSSIBLE ACROSS THE
CENTRAL MOUNTAINS BEFORE THE SYSTEM EXITS THE AREA LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HEALTHY PLUME OF GULF MOISTURE IS FORECAST TO STREAM ACROSS TEXAS
AND UP ACROSS THE SOUTHEAST CORNER OF COLORADO. AS THIS DRY LINE
WAVERS BACK AND FORTH...IT WILL SERVE AS THE FOCUS AREA FOR
ISOLATED TO SCATTERED THUNDERSTORMS EACH DAY THROUGH MONDAY.
THUNDERSTORM ACTIVITY IS EXPECTED TO BE RESTRICTED TO THE FAR
SOUTHEAST CORNER OF THE STATE ON WEDNESDAY...BUT THEN SPREAD
ACROSS ALL OF THE PLAINS ON THURSDAY AND FRIDAY. AN UPPER
DISTURBANCE FORECAST TO MOVE ACROSS THE ROCKIES ON SATURDAY WILL
TAP INTO THE AVAILABLE MOISTURE...HELPING TO SPARK CONVECTION OVER
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE FAR EASTERN PLAINS LATE THIS AFTERNOON AND
EVENING.

10/23

In the hours before

Local storm report, Apr 13, 1:41 PM MST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
241 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     NON-TSTM WND GST 3 ESE HOEHNE            37.26N 104.34W
04/13/2010  M56.00 MPH       LAS ANIMAS         CO   TRAINED SPOTTER

            TAD ASOS

1256 PM     NON-TSTM WND GST 2 S PETERSON AFB        38.80N 104.70W
04/13/2010  M66.00 MPH       EL PASO            CO   TRAINED SPOTTER

            COS ASOS

0108 PM     NON-TSTM WND GST 7 SSE SPRINGFIELD       37.31N 102.59W
04/13/2010  M55.00 MPH       BACA               CO   TRAINED SPOTTER

            SPD ASOS

0124 PM     NON-TSTM WND GST 5 NNE LA JUNTA          38.05N 103.51W
04/13/2010  M54.00 MPH       OTERO              CO   TRAINED SPOTTER

            LHX ASOS

0127 PM     NON-TSTM WND GST 4 W LAMAR               38.07N 102.69W
04/13/2010  M55.00 MPH       PROWERS            CO   TRAINED SPOTTER

            LAA ASOS

&&

RMG
Local storm report, Apr 13, 1:43 PM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
243 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     NON-TSTM WND GST 1 SSE ALAMOSA           37.46N 105.87W
04/13/2010  M51 MPH          ALAMOSA            CO   ASOS

&&

RMG
Local storm report, Apr 13, 2:57 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
357 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     NON-TSTM WND GST LAMAR                   38.08N 102.62W
04/13/2010  M60 MPH          PROWERS            CO   ASOS

&&

RMG
Local storm report, Apr 13, 3:15 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
415 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 AM     NON-TSTM WND GST 4 NNE BLENDE            38.29N 104.50W
04/13/2010  M48.00 MPH       PUEBLO             CO   ASOS

1248 PM     NON-TSTM WND GST 3 ESE HOEHNE            37.26N 104.34W
04/13/2010  M56.00 MPH       LAS ANIMAS         CO   ASOS

            TRINIDAD ASOS

1256 PM     NON-TSTM WND GST 2 S PETERSON AFB        38.80N 104.70W
04/13/2010  M66.00 MPH       EL PASO            CO   ASOS

            COLORADO SPRINGS ASOS

0108 PM     NON-TSTM WND GST 7 SSE SPRINGFIELD       37.31N 102.59W
04/13/2010  M55.00 MPH       BACA               CO   ASOS

0124 PM     NON-TSTM WND GST 5 NNE LA JUNTA          38.05N 103.51W
04/13/2010  M54.00 MPH       OTERO              CO   ASOS

&&

KT
Local storm report, Apr 13, 3:17 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
417 PM MDT TUE APR 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 AM     NON-TSTM WND GST 4 NNE BLENDE            38.29N 104.50W
04/13/2010  M48.00 MPH       PUEBLO             CO   ASOS

0746 AM     NON-TSTM WND GST 6 W WESTCLIFFE          38.13N 105.58W
04/13/2010  M80.00 MPH       CUSTER             CO   TRAINED SPOTTER

1248 PM     NON-TSTM WND GST 3 ESE HOEHNE            37.26N 104.34W
04/13/2010  M56.00 MPH       LAS ANIMAS         CO   ASOS

            TRINIDAD ASOS

1256 PM     NON-TSTM WND GST 2 S PETERSON AFB        38.80N 104.70W
04/13/2010  M66.00 MPH       EL PASO            CO   ASOS

            COLORADO SPRINGS ASOS

0108 PM     NON-TSTM WND GST 7 SSE SPRINGFIELD       37.31N 102.59W
04/13/2010  M55.00 MPH       BACA               CO   ASOS

0121 PM     NON-TSTM WND GST 1 SSE ALAMOSA           37.46N 105.87W
04/13/2010  M51.00 MPH       ALAMOSA            CO   ASOS

0124 PM     NON-TSTM WND GST 5 NNE LA JUNTA          38.05N 103.51W
04/13/2010  M54.00 MPH       OTERO              CO   ASOS

0228 PM     NON-TSTM WND GST LAMAR                   38.08N 102.62W
04/13/2010  M60.00 MPH       PROWERS            CO   ASOS

&&

KT
Special weather statement, Apr 13, 5:12 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
612 PM MDT TUE APR 13 2010

COZ093-095>098-140045-
EASTERN KIOWA COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAMAR
VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-WESTERN KIOWA
COUNTY-
612 PM MDT TUE APR 13 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHERN BENT COUNTY IN SOUTHEAST COLORADO
  CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO
  NORTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO
  EXTREME NORTHWESTERN PROWERS COUNTY IN SOUTHEAST COLORADO

AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTER OF STRONG THUNDERSTORMSS ALONG A LINE EXTENDING FROM 12 MILES
NORTHWEST OF EADS TO 6 MILES NORTHEAST OF CHERAW...WHICH WAS MOVING
TOWARD THE NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  ARLINGTON.
  HASWELL
  CHERAW.
  EADS.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 90 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Kiowa

When
April 13, 5:50 PM MST to 5:55 PM MST
Where
Kiowa County, 8.84 mi ESE of Arlington
Measured
0.88 in hail
Reported by
Public
Coordinates
38.280, -103.180

Hail, Kiowa

When
April 13, 6:00 PM MST to 6:05 PM MST
Where
Kiowa County, 5.79 mi WNW of Eads
Measured
0.88 in hail
Reported by
Public
Coordinates
38.510, -102.880

Hail, Kiowa

When
April 13, 6:10 PM MST to 6:15 PM MST
Where
Kiowa County, Eads
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -102.780

Hail, Kiowa

When
April 13, 6:24 PM MST to 6:29 PM MST
Where
Kiowa County, Eads
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.480, -102.780

Hail, Kiowa

When
April 13, 6:27 PM MST to 6:32 PM MST
Where
Kiowa County, Eads
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.480, -102.780

Hail, Kiowa

When
April 13, 6:54 PM MST to 6:59 PM MST
Where
Kiowa County, 9 mi N of Brandon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.580, -102.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222687, 222688, 222689, 222690, 222691, 222692.